Alert archive / Michigan / Wind Advisories in 2023

Wind Advisory 1, NWS Grand Rapids, MI

February 8, 20239 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Feb 8, 2023, 3:03 PM EST for 9 counties in Michigan. It took effect at Feb 9, 2023, 10:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2023, 3:03 PM EST (20:03 UTC)
In effect from
Feb 9, 2023, 10:00 AM EST
Expired
Feb 9, 2023, 10:33 PM EST
In force
13 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 49 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS73 KGRR 082003
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
303 PM EST Wed Feb 8 2023

MIZ056-064-071-090415-
/O.NEW.KGRR.WI.Y.0001.230209T1500Z-230210T0400Z/
Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Jenison, Holland, 
and South Haven
303 PM EST Wed Feb 8 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM EST THURSDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 10 AM to 11 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ065>067-072>074-090415-
/O.NEW.KGRR.WI.Y.0001.230209T1500Z-230210T0000Z/
Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, 
Battle Creek, and Jackson
303 PM EST Wed Feb 8 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST THURSDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson 
  counties.

* WHEN...From 10 AM to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
4 follow-up statements
575 
WWUS73 KGRR 090325
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1025 PM EST Wed Feb 8 2023

MIZ056-064-071-091130-
/O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0400Z/
Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Jenison, Holland, 
and South Haven
1025 PM EST Wed Feb 8 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 11 PM EST
THURSDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph
  becoming northwest.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 10 AM to 11 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ065>067-072>074-091130-
/O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0000Z/
Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, 
Battle Creek, and Jackson
1025 PM EST Wed Feb 8 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM EST
THURSDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson 
  counties.

* WHEN...From 10 AM to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
628 
WWUS73 KGRR 090903
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
403 AM EST Thu Feb 9 2023

MIZ056-064-071-091715-
/O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0400Z/
Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Jenison, Holland, 
and South Haven
403 AM EST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM EST THIS EVENING...

* WHAT...Winds becoming southwest this afternoon, and then
  northwest by this evening 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 10 AM this morning to 11 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ065>067-072>074-091715-
/O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0000Z/
Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, 
Battle Creek, and Jackson
403 AM EST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM EST THIS EVENING...

* WHAT...Winds becoming south 20 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson 
  counties.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
141 
WWUS73 KGRR 092015
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
315 PM EST Thu Feb 9 2023

MIZ056-064-071-100400-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-230210T0400Z/
Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Jenison, Holland, 
and South Haven
315 PM EST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ065>067-072>074-100000-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-230210T0000Z/
Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, 
Battle Creek, and Jackson
315 PM EST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson 
  counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
241 
WWUS73 KGRR 100333
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1033 PM EST Thu Feb 9 2023

MIZ056-064-071-100445-
/O.CAN.KGRR.WI.Y.0001.000000T0000Z-230210T0400Z/
Ottawa-Allegan-Van Buren-
Including the cities of Grand Haven, Jenison, Holland, 
and South Haven
1033 PM EST Thu Feb 9 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts are not reaching criteria and therefore the Wind
Advisory has been cancelled early. 

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 8, 12:43 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 8, 12:43 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1243 PM EST Wed Feb 8 2023

LATEST UPDATE...
Aviation

.DISCUSSION...(Today through next Tuesday)
Issued at 336 AM EST Wed Feb 8 2023

- System Arriving Late Tonight - Thursday

Quiet weather is expected for today, then a compact mid-level
wave with it's accompanying strong surface low will move into
southern lower MI late tonight and Thursday. This system will be
accompanied by impressive Gulf moisture aided by an impressive 50+
knot Low Level Jet. Precipitation will arrive at the I-94
corridor around 1am, then the rain will become widespread across
the southern half of lower MI by 7am. Mostly rain is expected at
the onset of the precipitation, but a question still exists of
whether or not we see a mix of precip types or freezing rain.
Strong warm air advection will support temps above freezing for
most of the area, but there may be some wet-bulbing potential
that could support a very brief period wintry mix for some areas
at the onset of precipitation. For areas in the central interior
part of the state that are always notoriously colder, there exists
the potential for some freezing rain between 1am to 7am Thursday
morning. Any icing that does occur should stay limited to below a
tenth of an inch.

A continuing surge of warm air advection will support all
precipitation to switch over to rain after sunrise Thursday. Rain is
expected to be steady and at times heavy Thursday morning and
into the early afternoon. Rainfall intensity should subside into
Thursday evening as a dry slot noses into southwest MI. Overall
rainfall amounts of 0.75 to 1.25 inches look likely across the
area between midnight Thursday to midnight Friday.

- Strong Winds Thursday Afternoon and Evening

While the intensity of rainfall decreases Thursday afternoon and
evening, winds will be on the rise. During the afternoon, low-
level lapse rates will increase supporting improved mixing into
strong elevated gusts associated with the Low Level Jet overhead.
The potential for gusts to 40 to 45 mph exits for the afternoon
period, particularly for the I-94 corridor.

Winds then briefly weaken around 7pm Thursday as the center of the
low pivots through the state and moves east. Winds will quickly
shift to the northwest and increase with similar gusts to 40 to 45
mph possible for I-94 and lakeshore counties as far north as
Muskegon. Winds will stay strong into the early overnight hours
then will weaken around midnight. Overall, there is ever
increasing confidence that a wind advisory will be needed in the
future for the I-94 corridor and lakeshore counties south of
Muskegon.

- Quiet and Sunny Weekend Ahead

Broad mid level ridging will move into place late Friday and
corresponding surface high pressure will dominate sensible weather
through this weekend. Temperatures will be slightly closer to
normal Friday and Saturday, then Sunday and Monday will feature
warmer temps in the 40s. Conditions will be dry, and sunshine
looks to return!

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM EST Wed Feb 8 2023

An impactful storm is headed into the TAF sites later tonight into
Thursday. IFR and lowers conditions will arrive late tonight as a
strengthening warm front approaches. In addition...a risk for low
level wind shear will develop as winds intensify over the frontal
zone...especially Thursday morning. The winds will shift to the
south for the southern TAF sites of KAZO...KBTL and KJXN was the
warm front pushes just north of those sites late Thursday morning.
The TAF sites further north...including KGRR and KLAN will feature
only rain for the precipitation type. Most indications are the
surface temperatures will be several degrees above freezing as the
precipitation moves in.  Will need to monitor trends closely.

&&

.MARINE...
Issued at 336 AM EST Wed Feb 8 2023

Marine conditions will be quiet today with winds mainly from the
west shifting southerly by the end of the morning. Conditons will
quickly deteriorate after midnight Thursday morning as winds
increase. Gale force winds look likely Thursday morning through
Thursday night with the highest winds expected for the southern
zones. By Thursday evening waves will peak at 6 to 11 feet. Winds
will drop below gales by Friday morning, but conditions will
remain hazardous to small craft with waves still to 3 to 6 feet
and northwesterly gusts to 25 knots.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from Thursday morning through Thursday evening for
     LMZ844>849.

&&

DISCUSSION...Thielke
AVIATION...MJS
MARINE...Thielke
Hazardous weather outlook, Feb 8, 1:46 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
146 PM EST Wed Feb 8 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
146 PM EST Wed Feb 8 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Late tonight freezing rain may move into the Mount Pleasant to Big
Rapids to Harrison region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A brief period of freezing rain is possible north of a line from
Alma to Ludington early Thursday morning. Otherwise all rain is
expected Thursday and some locations could see over an inch. Wind
gusts later Thursday into Thursday evening may reach or exceed 45
mph, mainly along and south of I-96. An isolated severe thunderstorm
is possible mainly east of Battle Creek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-090845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
146 PM EST Wed Feb 8 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous winds and waves are likely Thursday into Saturday. Gales
are expected Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:01 PM ESTWinter Weather AdvisoryGRRClare, Isabella, Mecosta, Osceola19 hr

Nearby

Wind Advisories in Michigan, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.